Overdose & Naloxone
Loss of consciousness
Breathing is slow and shallow or has stopped
Gasping, gurgling or choking sounds
Skin tone turns pale, blue or gray
Body is limp
Inability to talk
According to the CDC, Naloxone is defined as “a prescription drug that can reverse the effects of opioid overdose and can be life-saving if administered in time. The drug is sold under the brand name Narcan or Evzio.”
In April 2017, Governor Nathan Deal signed Senate Bill 121 into law, expanding Georgians’ access to Naloxone. In partnership with the Georgia Board of Pharmacy and the Department of Public Health, a standing order has been issued, which ensures access to the Naloxone prescription for anyone who may need it. This means if you or someone you know may be in a position to assist a person at risk of an opioid overdose, this life-saving medication is available at pharmacies. Though there may be a cost for the medication, it is at least partially covered by many health insurance policies.
In an emergency situation where you think someone has overdosed, follow these steps:
Check for signs of an overdose (see above)
Give rescue breaths
Stay until help arrives
Signs of an Overdose
Opioid overdoses are reversible. In a life-threatening situation, don’t panic or run; always call 911. By being aware of important laws and resources, as well as common overdose signs and how to respond, you can save a life if necessary.
In addition, the below PSA from the Department of Behavioral Health and Developmental Disabilities highlights the Georgia 911 Medical Amnesty Law (referred to as the Good Samaritan Law).